Originally published October 13 2011
Antibiotic widely prescribed for decades has dangerous side effects which can kill
by S. L. Baker, features writer
(NaturalNews) You often hear that older prescription drugs are pretty safe. After all, if countless people have been taking them for many years, doctors would know by now if they were dangerous, right?
Unfortunately, that's a myth for several reasons. First, it can take decades for links between the use of a drug and other diseases to be obvious. In addition, side effects may be ignored, often chalked up as "all in the patient's head," or blamed on the disease the drug was prescribed to treat. All this instead of recognizing that the deteriorating condition of a patient, including death, may be caused by the treatment itself, i.e. the Big Pharma medication.
A dramatic example of the latter scenario has just been revealed in a study published in the Canadian Medical Association Journal (CMAJ). The antibiotic trimethoprim-sulfamethoxazole (sold as Septra, Bactrim and in generic forms) has been in wide use since l968 -- but scientists are now warning it is high time doctors realize the drug can cause serious adverse and even deadly reactions.
Trimethoprim-sulfamethoxazole is the most commonly prescribed antibiotic for urinary tract infections (UTI) in Canada; about 4,000 people a week receive prescriptions for this drug in Ontario alone. It is also one of the top drugs used for UTIs in the US. In addition, trimethoprim-sulfamethoxazole is prescribed to treat community-acquired methicillin-resistant Staphylococcus aureus (MRSA) and other bacterial infections including ear infections, bronchitis, traveler's diarrhea and pneumonia.
"Although trimethoprim-sulfamethoxazole has numerous benefits, particularly in the care of patients with HIV and methicillin-resistant S. aureus, it is associated with multiple toxicities," stated researchers Joanne M. W. Ho, MD and David N. Juurlink, MD, PhD, of the Canadian Institutes for Health Research Drug Safety and Effectiveness Cross-Discplinary Training Program.
Little known but serious side effectsSo just how toxic are these side effects, exactly? Those involving the kidneys can be life-threatening. The antibiotic can cause super high levels of potassium (hyperkalemia), which can disrupt normal heart rhythm leading to death, and cause extreme low blood sugar drops (hypoglycemia). The drug is particularly dangerous to pregnant women and to people who have anemia (lack of red blood cells) caused by folic acid deficiency. It is also linked to liver damage.
In their paper, Dr. Ho and Dr. Juurlink pointed out that trimethoprim-sulfamethoxazole easily crosses the brain-blood barrier, resulting a multitude of neurological symptoms. Curiously, these problems have only been reported in case reports and little research has been conducted on them -- so they don't show up as a big red flag in the "medical literature." However, according to the Canadian scientists, brain related problems associated with the drug include delirium, tremors and gait disturbances.
Another recent study published in the British Medical Journal, shows that the elderly are especially at risk when they take trimethoprim-sulfamethoxazole if they are already on the medication known as spironolactone for heart failure. The reason? It turns out that Bactrim-type antibiotics are often prescribed for these patients without doctors knowing -- or bothering to look up -- the fact that the combination can result in death.
That fact brings up an obvious question. How many seniors have died from cardiac arrest that was blamed on their heart failure or age when, in fact, it was the result of a fatal drug combination involving trimethoprim-sulfamethoxazole and spironolactone?
Elders beware deadly drug comboScientists from the University of Toronto, St Michael's Hospital and the Institute for Clinical Evaluative Sciences in Toronto investigated the records of thousands of patients taking spironolactone (sold under the Big Pharma brand names Aldactone, Novo-Spiroton, Aldactazide, Spiractin, Spirotone, Verospiron or Berlactone).
Although it has been shown to cause tumors in animal studies, spironolactone has been prescribed to millions of people since the l960s to treat edema (fluid retention) in those with congestive heart failure, cirrhosis of the liver or the kidney disorder known as nephrotic syndrome. It's also used to treat or prevent low levels of potassium in the blood (hypokalemia).
Heart failure, a condition in which the heart can't pump enough blood adequately to meet the body's needs, is a huge problem, especially among older people. According to the National Institutes of Health (NIH), for example, 5.7 million people in the US have the condition and it results in about 300,000 deaths each year. Unfortunately, the new research has found that people given spironolactone for heart failure are also given a trimethoprim-sulfamethoxazole like Bactrim. The result can be soaring potassium levels that kill.
The BMJ study concluded that older patients receiving both spironolactone and trimethoprim-sulfamethoxazole were at a dramatically increased risk for being hospitalized for hyperkalemia; the authors warned this drug combination should be avoided.
"Increased awareness of this drug interaction among pharmacists and physicians is needed to ensure that the potential for life threatening hyperkalemia with this drug combination is minimized, either by selection of alternative antibiotics when appropriate or by close monitoring of patients treated with both drugs," the researchers wrote.
Bottom line: if you or a family member are prescribed any drug, do your homework. Don't assume your doctor or pharmacist is aware of, or is paying adequate attention to both the side effects of a medication you should know about or the potential ramifications of combining more than one drug.
Sources for this article include:
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml